Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 10, 2003, 8:33 PM CDT for Cleveland County, McClain County, Oklahoma County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 10, 2003, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Cleveland County, OK, McClain County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 21 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 110134 FFWOKC OKC027-087-109-110430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 833 PM CDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... CLEVELAND COUNTY IN CENTRAL OKLAHOMA MCCLAIN COUNTY IN CENTRAL OKLAHOMA OKLAHOMA COUNTY IN CENTRAL OKLAHOMA * UNTIL 1130 PM CDT * AT 833 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING ACROSS NORTHERN MCCLAIN AND CLEVELAND COUNTIES... AND OVER SOUTHERN OKLAHOMA COUNTY. ADDITIONAL HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE REGION. * LOCATIONS IN THE WARNING INCLUDE BLANCHARD...CHOCTAW...COLE... GOLDSBY...HARRAH...MIDWEST CITY...MOORE...NEWCASTLE...NICOMA PARK...NORMAN...STELLA AND TINKER AIR FORCE BASE DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3523 9778 3503 9757 3529 9716 3559 9717 $$ CJS
2 follow-up statements
000
WGUS74 KOUN 110224
FFSOKC
OKC027-087-109-110415-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT TUE JUN 10 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT THROUGH 1130 PM FOR
MCLAIN... CLEVELAND AND OKLAHOMA COUNTIES...
HEAVY RAINFALL IN EXCESS OF 2 INCHES HAVE FALLEN IN A SHORT PERIOD
OF TIME ACROSS PORTIONS OF NORTHERN MCLAIN... NORTHERN CLEVELAND...
AND SOUTHEAST OKLAHOMA COUNTIES. THIS INCLUDES NORMAN... MOORE...
SOUTHEAST OKLAHOMA CITY...AND NEWCASTLE. WATER WAS REPORTED FLOWING
1 TO 2 FEET OVER SOME OF THE ROADWAYS IN THIS AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.
LAT...LON 3538 9759 3522 9756 3490 9762 3493 9714
3537 9719 3552 9722
$$
CJS000 WGUS74 KOUN 110402 FFSOKC OKC027-087-109-110430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1103 PM CDT TUE JUN 10 2003 THE FLASH FLOOD WARNING FOR CLEVELAND... MCCLAIN... AND OKLAHOMA COUNTIES EXPIRED AT 11 PM. LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE OVER THE AREA THROUGH MIDNIGHT. HOWEVER... BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN OVER NORTHERN PORTIONS OF MCCLAIN AND CLEVELAND COUNTIES... AND SOUTHEAST OKLAHOMA COUNTY DURING THE EVENING. MOTORISTS IN THESE AREAS SHOULD CONTINUE TO WATCH FOR AREAS OF HIGH WATER IN LOW LYING AREAS OVERNIGHT. LAT...LON 3542 9718 3504 9718 3504 9764 3542 9764 $$ CJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:00 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 10, 6:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT TUE JUN 10 2003 WE HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF WEST-CENTRAL... CENTRAL... AND NORTH-CENTRAL OKLAHOMA. TRAINING OF ECHOES OVER AREAS OF RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES IS EXPECTED TO RESULT IN SOME AREAS OF FLOODING. CMS ------------------------------------------------------------------- 141 PM CDT TUE JUN 10 2003 UPPER LEVEL CIRCULATION CENTER CURRENTLY LOCATED OVER THE TX PANHANDLE CONTS TO MOVE EAST EARLY THIS AFTERNOON. WV IMAGERY INDICATES DRY SLOT AND RATHER STRONG DEEP LAYER SUBSIDENCE HAS WORKED INTO MUCH OF WRN OK/NTEX DURING THE PAST FEW HOURS. 18Z OUN SOUNDING REFLECTS THIS WITH BL MOISTURE DEPTH DECREASING SIGNIFICANTLY SINCE 12Z. HOWEVER..STEEP LAPSE RATES REMAIN IN PLACE..AND IN COMBINATION WITH COOLING MID LEVEL TEMPS..WEAKENING SUBSIDENCE AND A SHARPENING DRYLINE SOMEWHERE INVOF THE TX/OK STATE LINE..THIS IS EXPECTED TO BE SUFFICIENT TO ALLOW AT LEAST A COUPLE OF STORMS TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING. SVR POTENTIAL MAY BE SOMEWHAT LIMITED BY MARGINAL FLOW/SHEAR..BUT STRONG INSTABILITY SHUD ACT TO OFFSET THIS SOMEWHAT. ATMOSPHERE WILL REMAIN MODERATELY/STRONGLY UNSTABLE EACH AFTERNOON AND EVENING INTO THE WEEKEND ALONG WITH BOUNDARIES IN/NEAR THE CWA. SO EXPECT PERIODIC BOUTS OF SHOWERS AND STORMS TO CONTINUE FOR THE REST OF THE WEEK AND INTO THE WEEKEND. GOING FORECAST HAS A PRETTY GOOD HANDLE ON THIS AND PLAN ON MAKING VERY FEW CHANGES TO THE EXTENDED FORECAST PERIODS. KEPT SLIGHT CHANCE POPS GOING INTO TUESDAY TO ACCOUNT FOR GFS TREND OF BAGGY MID LEVEL HGHT FIELD AND DISSIPATING BOUNDARY OVR THE SRN PLAINS DAY 7. MILLER OKC 69 89 69 90 / 40 30 40 20 HBR 67 92 68 93 / 30 20 30 20 SPS 70 94 71 95 / 30 20 30 20 GAG 63 90 64 93 / 40 30 30 20 PNC 69 88 70 90 / 60 40 40 20 DUA 72 87 72 89 / 60 50 40 20 .OUN... OK...FLASH FLOOD WATCH UNTIL MIDNIGHT... OKZ007-008-012-013-016>019-022>024. TX...NONE.
Hazardous weather outlook, Jun 10, 12:00 PM CDT, 8 hours 33 minutes before
OKZ004>048-050>052-TXZ083>090-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 10 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA.
IMPACTS...
LARGE HAIL...DAMAGING WINDS...AND HEAVY TO LOCALLY EXCESSIVE
RAINFALL WILL BE THE MAIN CONCERNS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.
DISCUSSION...
AT MIDDAY A SLOW-MOVING COLD FRONT WAS LOCATED FROM NORTHEAST KANSAS
INTO THE NORTHERN TEXAS PANHANDLE...WHILE A DRY LINE WAS DEVELOPING
FROM THE TEXAS PANHANDLE SOUTHWARD INTO SOUTHWEST TEXAS. SHOWERS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE DRIFTING NORTHEASTWARD
ACROSS WESTERN OKLAHOMA WERE WEAKENING. HIGH CLOUDS FROM THE EARLIER
STORMS WERE THINNING FROM THE SOUTHWEST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS AND THIS WILL ALLOW SUFFICIENT DAYTIME HEATING TO
PRODUCE VERY UNSTABLE CONDITIONS BY LATE AFTERNOON.
AT UPPER LEVELS...A WELL-DEFINED DISTURBANCE OVER WEST TEXAS THIS
MORNING IS FORECAST TO MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE DRY LINE OVER WEST TEXAS...SHOULD BECOME BETTER
DEFINED AGAIN THIS AFTERNOON AND LIE ACROSS THE EASTERN TEXAS
PANHANDLE. THE COLD FRONT OVER KANSAS WILL LIKELY DRIFT SOUTHEAST
INTO NORTHWEST OKLAHOMA BY THIS EVENING...AND WILL INTERSECT THE DRY
LINE JUST WEST OF THE WESTERN BORDER OF OKLAHOMA.
LIFTING AND COOLING ALOFT ASSOCIATED WITH THE APPROACHING UPPER
SYSTEM IS EXPECTED TO WEAKEN THE CAP THIS AFTERNOON. THUNDERSTORMS
ARE LIKELY TO DEVELOP BY LATE AFTERNOON IN THE VICINITY OF THE DRY
LINE AND ALSO NEAR THE COLD FRONT. ALTHOUGH MID LEVEL WINDS WILL BE
RELATIVELY WEAK...INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR
SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HEAVY RAIN WILL ALSO BE LIKELY WITH THESE
STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE THROUGH NEXT WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
2In the hours before
Local storm report, Jun 10, 7:54 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM KNOX CITY TX .75 INCH HAIL
06/10/03 KNOX REPORTED BY KNOX CITY
DISPATCH
0747 PM KNOX CITY TX 60 MPH WIND GUST
06/10/03 KNOX REPORTED BY KNOX CITY
DISPATCH
MBBLocal storm report, Jun 10, 8:02 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM NORMAN OK .88 INCH HAIL
06/10/03 CLEVELAND REPORTED BY PUBLIC
MBBLocal storm report, Jun 10, 8:05 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 4 NE ELLIOTT TX 1.00 INCH HAIL
06/10/03 WILBARGER REPORTED BY HAM RADIO
SPOTTERLocal storm report, Jun 10, 8:09 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM 2 S NORMAN OK .88 INCH HAIL
06/10/03 CLEVELAND REPORTED BY PUBLIC
MBBLocal storm report, Jun 10, 8:20 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM NEWCASTLE OK .75 INCH HAIL
06/10/03 MCCLAIN REPORTED BY PUBLICLocal storm report, Jun 10, 8:25 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM HAYNESVILLE TX .88 INCH HAIL
06/10/03 WICHITA REPORTED BY HAM RADIO
SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:03 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 12 min |
| Jun 10, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 40 min |
| Jun 10, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 50 min |
| Jun 10, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 48 min |
| Jun 10, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 47 min |
| Jun 10, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 40 min |
| Jun 10, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 59 min |
| Jun 10, 7:53 PM CDT | Flash Flood Warning | OUN | Comanche | 2 hr |
| Jun 10, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 43 min |
| Jun 10, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 48 min |
| Jun 10, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 53 min |
| Jun 10, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 45 min |
| Jun 10, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Grady, Jefferson, Stephens | 62 min |
| Jun 10, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 49 min |
| Jun 10, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 45 min |
| Jun 10, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 47 min |
| Jun 10, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 33 min |
| Jun 10, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 46 min |
| Jun 10, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Love | 60 min |
| Jun 10, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Hughes, Johnston, Murray, Pontotoc | 42 min |
| Jun 10, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 64 min |
| Jun 10, 11:05 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Carter, Johnston, Love, Marshall | 40 min |
| Jun 11, 12:00 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 60 min |
| Jun 11, 2:42 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 48 min |
| Jun 11, 5:38 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 67 min |
| Jun 11, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 58 min |
| Jun 11, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 56 min |
| Jun 11, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 32 min |
| Jun 11, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 60 min |
| Jun 11, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Roger Mills | 46 min |
Nearby
Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.